Kansas, 2026

Drought in Kansas, March 1 to 31, 2026

March 1 to 31, 2026 · NWS SGF · 2 events in 2 counties and zones

The month began with Severe (D2) drought lingering across far southeastern Kansas. Limited precipitation through the month allowed Severe (D2) Drought conditions to remain across portions of the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

The month began with Severe (D2) drought lingering across far southeastern Kansas. Limited precipitation through the month allowed Severe (D2) Drought conditions to remain across portions of the area. By the end of the month, along with the Severe (D2) Drought conditions, Moderate (D1) Drought and Abnormally Dry (D0) conditions remained with little changes. The primary impacts of the drought during the winter months is in the form of surface and ground water, including soil moisture in the absence of agricultural activities. Many of the impacts noted included, but were not limited to, dry stock ponds, low stream and river flows, dry top soils which can lead to impacts to spring crop yields, forage production, delayed spring growth and increases in wild fires prior to spring green up. Low flows on some streams and rivers were noted but not widespread. Some limited monetary losses were noted in areas where the drought continued from 2025 but losses will be reported when drought conditions improve past Severe (D2) Drought conditions or the end of the year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 11:43 PM CST, 17 minutes earlier. Its key messages:

  • Showers will develop and move across the area at times from late Sunday morning into Monday morning as a cold front moves into the area. A few embedded rumbles of thunder will be possible on Sunday.
  • Active pattern continues after this weekend into the middle of March. There is a risk for multiple rounds of heavy rainfall, flooding, and potential severe weather mid to late next week into the following week (March 4-11).
Area forecast discussion, Feb 28, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1143 PM CST Sat Feb 28 2026

.KEY MESSAGES...

- Showers will develop and move across the area at times from
  late Sunday morning into Monday morning as a cold front moves
  into the area. A few embedded rumbles of thunder will be
  possible on Sunday.

- Active pattern continues after this weekend into the middle of
  March. There is a risk for multiple rounds of heavy rainfall,
  flooding, and potential severe weather mid to late next week
  into the following week (March 4-11).

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 124 PM CST Sat Feb 28 2026

Synoptic overview and current conditions: Water vapor and upper
level analysis show a split flow over the CONUS with a closed
low in the Pacific west of the California coast with the main
flow south of the low into the southern plains, lower
Mississippi valley and southeast U.S. The northern stream flow
was cyclonic around low pressure over Hudson Bay bringing
northwest to westerly flow from the northern plains into the
Great Lakes. Closer to the ground, a frontal boundary remains
over the region and was gradually beginning to lift slightly
north again with southwesterly winds developing over southwest
portions of the CWA. Low levels remain quite dry with humidity
levels in the 20s and 30s across most of the area. Most of the
wind gusts so far have remained below 25 mph. Scattered light
showers have moved into the area this morning and continue this
afternoon. Some elevated instability led to some isolated
lightning strikes.

Rest of this afternoon: Temperatures may have quite the range
this afternoon. In the south we could see upper 70s to low 80s,
but in the north with more cloud cover and on the other side of
the front mid to upper 60s are more likely. Afternoon humidity
levels in the south and west may drop into the 20 to 25 percent
range and wind gusts of 20 to 30 mph will be possible in the
west which will lead to some elevated fire weather conditions
mainly in the western forecast area. Scattered showers and maybe
some isolated thunder with elevated instability this afternoon
into the early evening with some shortwave energy and the
surface boundary. Precipitation amounts look light and will be
scattered where not everyone will receive precipitation.

Tonight: Cold front will sink south through the area with
temperatures dropping to around 30 in the north to the mid 40s
in the south.

Sunday: Southern stream starts becoming active with
shortwave/jet energy beginning to move into the area by midday
Sunday. Moisture will begin to lift back into the area with an
inverted trough nosing into the area northeast of a surface low
in Oklahoma. Rain should begin to overspread the area during the
afternoon Sunday. Cloud cover, rain and being in the cool side
of the front will keep temperatures quite a bit cooler on Sunday
compared to today, with highs from the mid 40s north to around
60 in the far south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 124 PM CST Sat Feb 28 2026

By Sunday night, a low level jet will begin to set up over
northern Arkansas into southern Missouri which will enhance the
overrunning precipitation over the area. Coldest air will remain
north of the CWA and we are expecting mostly rain for our CWA.
Can't rule out a rain/snow mix over our far northern CWA as
temperatures dip into the mid 30s there towards morning, while
upper 30s and low 40s are expected over our central and southern
counties. Even if there is a mix or changeover to snow, it is
not expected to be impactful over our CWA with warm ground
temperatures.

Southern stream upper level pattern remains quite active over
the area through the 7 day long term period and into next
weekend and early the following week. We'll have to see how
things evolve over the next couple of days, but a system Tuesday
into Wednesday could bring the potential of some strong to
severe storms over the central U.S. along with the continued
chances of rain and possibly flooding. Temperatures remain well
above normal into next weekend. Ensemble mean qpfs are similar
between the ens/gefs/geps in showing precipitation totals of 3
to 4 inches over the 10 day forecast period.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1142 PM CST Sat Feb 28 2026

Northerly winds and highs clouds will occur across the area
tonight. Showers will develop Sunday morning and will move
northeast through the area at times into Monday morning. A few
isolated storms will be possible Sunday afternoon. Winds will
become more easterly on Sunday and will be gusty at times by
Sunday evening. MVFR to even IFR conditions will be possible
with the heavier showers and storms on Sunday. Ceilings will
lower by Sunday evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Wise
Hazardous weather outlook, Feb 28, 8:34 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
834 PM CST Sat Feb 28 2026

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020245-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
834 PM CST Sat Feb 28 2026

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A band of mainly rain will move into and through the region
Sunday afternoon into Monday morning. A few isolated storms will
be possible with this activity on Sunday. A brief period of a
rain and snow mix will be possible over central Missouri Sunday
night into early Monday morning with little or no impact or
accumulation expected.

There will be the potential for showers and storms developing and
moving across the area at times through out the week as couple
systems moves through the region. There will be dry periods
between rounds of rain. There are still questions on the exact
timing of these system. Lightning and heavy rainfall could be
possible at times with these rounds of showers and storms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Crawford

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Below the monthly average rainfall occurred which produced increasingly dry conditions with drought remaining Severe (D2) drought to Moderate (D1) across the county by the end of the month. Impacts across the region were largely limited to farm and stock ponds, stream and river levels and soil moisture with some ground water levels also falling. Losses however, will be determined once the drought improves beyond Severe (D2) Drought conditions and will include mostly any agricultural impacts unless other significant, non-Ag impacts were noted.

Drought, Cherokee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Below the monthly average rainfall occurred which produced increasingly dry conditions with drought remaining Severe (D2) drought to Moderate (D1) across the county by the end of the month. Impacts across the region were largely limited to farm and stock ponds, stream and river levels and soil moisture with some ground water levels also falling. Losses however, will be determined once the drought improves beyond Severe (D2) Drought conditions and will include mostly any agricultural impacts unless other significant, non-Ag impacts were noted.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319156, 1319157.